Funnel Cloud, Dawson
- When
- July 4, 4:56 PM CST
- Where
- Dawson County, 2 mi S of Gothenburg
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Fourth of July fireworks were provided by a crop-damaging thunderstorm in southwest Dawson and northwest Gosper counties. The thunderstorm slipped south of Gothenburg, then across the Midway Lake area and finally weakened just west of Elwood in northwest Gosper County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Fourth of July fireworks were provided by a crop-damaging thunderstorm in southwest Dawson and northwest Gosper counties. The thunderstorm slipped south of Gothenburg, then across the Midway Lake area and finally weakened just west of Elwood in northwest Gosper County. Significant crop damage was reported north and east of Eustis due to the wind driven quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 1:47 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 247 PM CDT MON JUL 4 2005 .SHORT TERM...CONCERNS APPEAR TO BE SLIGHT CHANCES FOR TSTMS AND TIMING FOR THAT OVER NEXT COUPLE OF DAYS. AT PRESENT HIGH PRESSURE AT SURFACE IN NW NEB WITH UPSLOPE FLOW ACROSS THE STATE ALTHOUGH DEWPOINTS IN MOST OF OUR CWA THE LOWEST WE HAVE SEEN FOR A WHILE WITH LOWER TO MID 50S NORTH TO SOUTH. WEAK IMPULSE ACROSS NORTHERN NEB WITH LINGERING SHOWERS AND A FEW TSTMS POPPING UP IN THE NW. ONE OR TWO CELLS IN OUR NORTHERN CWA BARELY MAKING 30 DBZ AND WITH DRY AIR IN LOW LEVELS SUSPECT ONLY GETTING VIRGA AT BEST. WILL HAVE TO WATCH NORTHERN ACTIVITY AND DECIDE LAST MINUTE WHETHER TO INCLUDE EARLY EVENING POPS OR JUST GO WITH LATE NIGHT SLIGHT CHANCE. MAIN FOCUS FOR OUR AREA LOOKS MORE IN THE SOUTHWEST. MCS EXPECTED TO FORM IN THE CO/WY/NE AREA AND THEN PUSH SOUTHEAST POSSIBLY CLIPPING US. WILL GO WITH CHANCE THERE AND SLIGHT CHANCE REST OF AREA. MID LEVEL LAPSE RATES NOT THAT IMPRESSIVE FOR TONIGHT SO STORMS SHOULD REMAIN BELOW SEVERE CRITERIA. BIGGEST CHALLENGE IS TRYING TO PICK OUT WEAK SHORTWAVES AND TIME THEM THROUGH NEXT COUPLE OF DAYS. MODELS NOT DOING TOO WELL AT THIS AS NOTED BY COMPARING LATEST NAM 500 FLOW AND OVERLAYING REAL TIME PROFILER PLOT. THE NAM HAS A WAVE APPROACHING WESTERN NEB THIS AFTERNOON AND EVENING. PROFILER NET SHOWS THE PHASING TO BE WAY OFF. SO IF IT IS HAVING TROUBLE SIX HOURS OUT WHAT DOES ONE DO WITH ANY APPROACHING WAVES NEXT 24 TO 48 HOURS? WITH NO GOOD SURFACE FEATURE IN PLACE AND A WEAK LOW LEVEL JET THE NEXT COUPLE OF DAYS...OPTED TO REMOVE DAYTIME CHANCES FOR PRECIP AND GO STRICTLY WITH NOCTURNAL STORMS BASED ON EXPERIENCE. WILL LOWER THOSE CHANCE FROM 50 PERCENT TO 20 PERCENT. .LONG TERM...THURSDAY THROUGH MONDAY. UPPER RIDGE BUILDS IN OVER THE AREA AND BRINGS TYPICAL JULY WEATHER TO CENTRAL PLAINS. SUNNY WARM DAYS AND CLEAR MILD NIGHT IN STORE. CAN NOT RULE OUT A STORM ROLLING OUT FROM WESTERN HIGH PLAINS AND OVER THE TOP OF THE RIDGE ...BUT WITH NO GOOD UPPER SYSTEM OR OTHER FEATURE TO TIE THIS TO... DO NOT SEE REASON TO PUT POPS IN FORECAST. AFTERNOON TEMPS TO CLIMB INTO THE 90S AND NIGHT TIME LOWS TO BE IN THE 65 TO 70 DEGREE RANGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EWALD/KISNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 403 PM CDT MON JUL 4 2005 KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-051200- ADAMS NE-CLAY NE-FILLMORE NE-GREELEY NE-HALL NE-HAMILTON NE- HOWARD NE-JEWELL KS-MERRICK NE-MITCHELL KS-NANCE NE-NUCKOLLS NE- OSBORNE KS-POLK NE-SMITH KS-THAYER NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS AND YORK 403 PM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT. WHILE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. OF COURSE...ANY THUNDERSTORM CAN PRODUCE DANGEROUS AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) KSZ005-017-NEZ039-046-060-061-072>074-082>084-051200- BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE- KEARNEY NE-PHELPS NE-PHILLIPS KS-ROOKS KS-SHERMAN NE-VALLEY NE- INCLUDING THE CITIES OF...HOLDREGE...KEARNEY... LEXINGTON AND PHILLIPSBURG 403 PM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT. THIS EVENING...THE MORE LIKELY AREA WILL BE WEST OF AN ORD NEBRASKA...TO ALMA...TO STOCKTON KANSAS LINE. A FEW STORMS THIS EVENING MAY PRODUCE BRIEF HEAVY RAIN... SMALL HAIL...AND GUSTY WINDS. OF COURSE...ANY THUNDERSTORM CAN PRODUCE DANGEROUS AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) NOAA/NWS/MORITZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 NNW GOTHENBURG 41.00N 100.20W
07/04/2005 0.25 INCH DAWSON NE TRAINED SPOTTER
SPOT OBSERVER REPORTED A LOT OF PEA SIZED HAIL. MEASURED
WIND GUST TO 54 MPH AT 514 PM.
&&
SJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 2 NW GOTHENBURG 40.95N 100.19W
07/04/2005 50 MPH DAWSON NE PUBLIC
&&
SJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM FUNNEL CLOUD 2 S GOTHENBURG 40.90N 100.16W
07/04/2005 DAWSON NE PUBLIC
&&
MORITZThe Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452513, 5452514, 5452515.